Back to Ask the Diabetes Team Ask the Diabetes Team

From Twin Falls, Idaho, USA:

My seven year old daughter has been diagnosed with symptomatic hypoglycemia. She gets so low that she experiences chest pain and severe abdominal pain. The other night, she came home from school in the low 60s mg/dl [3.3 to 3.5 mmol/L]. I gave her a half of a banana and some peanut butter (about 15 grams of carbohydrates is what she is ordered per snack). She started having severe abdominal pain about half an hour later and I tested her sugar again and she was 160 mg/dl [8.9 mmol/L]. At this point, she was in severe pain and crying uncontrollably. Forty-five minutes later, she was still in pain, but cried herself to sleep. I rechecked her while she was asleep and she was 190 mg/dl [10.6 mmol/L]. What could all this mean? Could she be heading towards type 1? We have an appointment scheduled to see her specialist in a week and a half, but any answers would be appreciated.


This does not sound normal, nor like "regular" hypoglycemia. You are correct that these values are abnormally elevated, but not in a dangerous zone. I would suggest more detailed pre- and postprandial monitoring for the next few days so that you can share this with your endocrinologist. This will help to determine what is going on. If the pancreas has changed from excessive insulin action - and hypoglycemia - to now a "faulty thermostat," then there are clearly times with insulin deficiency as well, thus the hyperglycemia. You also may want to review the treatment. We usually recommend only simple carbohydrates to treat documented hypoglycemia while something like high fat peanut butter would be used to PREVENT the hypoglycemia. The high fat would slow down the absorption of the sugar and thus interfere with correcting the hypoglycemia as a result.


Original posting 20 Nov 2006
Posted to Diagnosis and Symptoms and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.